Format

Send to

Choose Destination
PLoS Med. 2014 Apr 15;11(4):e1001628. doi: 10.1371/journal.pmed.1001628. eCollection 2014 Apr.

Fialuridine induces acute liver failure in chimeric TK-NOG mice: a model for detecting hepatic drug toxicity prior to human testing.

Author information

1
Department of Anesthesia, Stanford University School of Medicine, Stanford, California, United States of America.
2
Department of Anesthesia, Stanford University School of Medicine, Stanford, California, United States of America; Central Institute for Experimental Animals, Kawasaki, Japan; Center for the Advancement of Health and Biosciences, Sunnyvale, California, United States of America.
3
Center for the Advancement of Health and Biosciences, Sunnyvale, California, United States of America.
4
Department of Drug Disposition, Eli Lilly and Company, Indianapolis, Indiana, United States of America.
5
Department of Medicine, Stanford University School of Medicine, Stanford California, United States of America; Department of Microbiology and Immunology, Stanford University School of Medicine, Stanford California, United States of America; Department of Pathology, Stanford University School of Medicine, Stanford California, United States of America.
6
Department of Medicine, Stanford University School of Medicine, Stanford California, United States of America; Department of Pathology, Stanford University School of Medicine, Stanford California, United States of America.
7
Department of Medicine, Stanford University School of Medicine, Stanford California, United States of America; Department of Microbiology and Immunology, Stanford University School of Medicine, Stanford California, United States of America.

Abstract

BACKGROUND:

Seven of 15 clinical trial participants treated with a nucleoside analogue (fialuridine [FIAU]) developed acute liver failure. Five treated participants died, and two required a liver transplant. Preclinical toxicology studies in mice, rats, dogs, and primates did not provide any indication that FIAU would be hepatotoxic in humans. Therefore, we investigated whether FIAU-induced liver toxicity could be detected in chimeric TK-NOG mice with humanized livers.

METHODS AND FINDINGS:

Control and chimeric TK-NOG mice with humanized livers were treated orally with FIAU 400, 100, 25, or 2.5 mg/kg/d. The response to drug treatment was evaluated by measuring plasma lactate and liver enzymes, by assessing liver histology, and by electron microscopy. After treatment with FIAU 400 mg/kg/d for 4 d, chimeric mice developed clinical and serologic evidence of liver failure and lactic acidosis. Analysis of liver tissue revealed steatosis in regions with human, but not mouse, hepatocytes. Electron micrographs revealed lipid and mitochondrial abnormalities in the human hepatocytes in FIAU-treated chimeric mice. Dose-dependent liver toxicity was detected in chimeric mice treated with FIAU 100, 25, or 2.5 mg/kg/d for 14 d. Liver toxicity did not develop in control mice that were treated with the same FIAU doses for 14 d. In contrast, treatment with another nucleotide analogue (sofosbuvir 440 or 44 mg/kg/d po) for 14 d, which did not cause liver toxicity in human trial participants, did not cause liver toxicity in mice with humanized livers.

CONCLUSIONS:

FIAU-induced liver toxicity could be readily detected using chimeric TK-NOG mice with humanized livers, even when the mice were treated with a FIAU dose that was only 10-fold above the dose used in human participants. The clinical features, laboratory abnormalities, liver histology, and ultra-structural changes observed in FIAU-treated chimeric mice mirrored those of FIAU-treated human participants. The use of chimeric mice in preclinical toxicology studies could improve the safety of candidate medications selected for testing in human participants. Please see later in the article for the Editors' Summary.

PMID:
24736310
PMCID:
PMC3988005
DOI:
10.1371/journal.pmed.1001628
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Public Library of Science Icon for PubMed Central
Loading ...
Support Center